Wednesday, February 25, 2009

EPOCH + R, round three

It was with great relief that I went through yesterday and today with very little pain. A little acetaminophen at bedtime has been all I've needed: the extra chemo drugs killed enough of my bone marrow that the bone-marrow-stimulating shots didn't overstimulate me. Yay.

The additional drugs this cycle did upset my stomach a little, mainly when it was empty. Peppermint candy seemed to resolve that problem, a simple enough fix. Not new this cycle, but much worse than previous cycles: I have had a nasty taste in my mouth for almost a week now. Only today is the unpleasantness finally starting to go away. The bad taste doesn't interfere with eating, but it makes drinking unpleasant. The uneasy stomach followed by the taste issues have made my fluid intake this cycle lower than in previous cycles.

I'm also much weaker this week (break week one) than I was last cycle. I haven't felt up to doing exercise tapes yet. Sometimes I'll be doing something while standing up and feel a great need to sit down. Occasional cold/tingly sensations in my lips, upper back and upper arms, and legs started on Saturday.

I will definitely take the stomach and weakness issues over the pain I had last time, though. And some of my side effects have actually improved: the jaw cramps have been much less. The muscle cramps seem to have almost gone away; I only had some achiness in my shins at the end of my treatment week.

I tapered the steroids from the 200mg/day during treatment to 20mg Saturday and 10mg Sunday. This made the withdrawal swelling only mildly painful, but, disappointingly, did not shorten its duration. It still hurt to sit back or be hugged through Tuesday. Last cycle I had taken nothing Saturday, 20mg Sunday, and 10mg Monday: I hurt more over the weekend, but by Monday I had no pain. I may talk to the nurses or my doctor and see if they have suggestions for trying to keep the pain levels low AND shorten the duration in future cycles.

My heart rate was again in the 60s during my treatment week, and by the Monday of my first break week had crept back up over 100. If it follows the pattern of previous cycles, it will now start dropping, and will be about 90 when I start cycle number four. Cycle four will start in a week and a half: I have much less fear of the unknown in this treatment, but more dread for the side effects I have experienced. For now, however - for the next week and a half - I look forward to feeling better every day.

1 comment:

Claire said...

I have visited your blog only once before, but we exchanged messages frequently over at Ovusoft, about a year and a half ago. When your name popped up today over at Jen's blog, I thought I would see how you are. I am so sorry to hear about your illness. I will continue to follow your progress and hope and pray for a full recovery.